MAUDE Adverse Event Report: CONMED LARGO 5.5MM HPS PREBENT SPHERICAL BUR; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED LARGO 5.5MM HPS PREBENT SPHERICAL BUR; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Catalog Number HPS-HB11
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
The sales representative reported on behalf of the customer that the hps-hb11, 5.5mm hps prebent spherical bur, was being used during an hip arthroscopy procedure on (b)(6) 2023 when it was reported, ¿the burr head broke off in the patient's joint, and the doctor was able to retrieve it." there was no report of injury, medical intervention, or hospitalization for the patient.The procedure was completed as planned with no reported delay.A second bur, hps-hb11, 5.5mm hps prebent spherical bur, was used as a concomitant device; however, the surgeon felt the blade was not working properly and was concerned that the burr head would come apart again.There was no report of the alternate device having any breakage.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.H3 other text : device not yet received.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the hps-hb11, 5.5mm hps prebent spherical bur, was being used during an hip arthroscopy procedure on (b)(6) 2023 when it was reported, ¿the burr head broke off in the patient's joint, and the doctor was able to retrieve it." there was no report of injury, medical intervention, or hospitalization for the patient.The procedure was completed as planned with no reported delay.A second bur, hps-hb11, 5.5mm hps prebent spherical bur, was used as a concomitant device; however, the surgeon felt the blade was not working properly and was concerned that the burr head would come apart again.There was no report of the alternate device having any breakage at the time of usage.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Examination of returned used device item hps-hb11 confirms the reported problem and found 5.5mm bur tip broken off from the inner sleeve.A root cause cannot be determined, however, a possible cause of this event could be that the device was in contact with a metallic or other hard surface.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A two-year lot history review shows a total of 7 devices for this lot number and failure mode.(b)(4).Per the instructions for use, the user is advised the following: direct contact of the rotating cutting edge of shaver blades and burs with metallic surfaces and/or other hard surfaces such as arthroscopes, cannulas, or other instruments can cause damage to the devices.If contact does occur, shaver blades can break, seize, or shed metal particles.Shaver blade or bur should be examined for damage and replaced if necessary.Do not apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using shaver blades or burs as a lever can cause damage to the device including permanent deformation, shedding of metal (wear), motor seizure, and overheating.A determination for further investigation has been initiated.We will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
5.5MM HPS PREBENT SPHERICAL BUR
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer (Section G)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer Contact
john berga
11311 concept blvd
largo, FL 33773
7273995358
MDR Report Key18362910
Report Number1017294-2023-00124
Device Sequence Number12765954
Product Code GFF
UDI-Device Identifier20845854080518
UDI-Public(01)20845854080518(17)281018(10)1349722
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHPS-HB11
Device Lot Number1349722
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2023
Supplement Date Received by Manufacturer01/15/2023
Initial Report FDA Received Date12/20/2023
Supplement Report FDA Received Date01/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HPS-HB11, 5.5MM HPS SPHERICAL BUR
Patient SexUnknown
Patient EthnicityNon Hispanic